Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Las Vegas, NV

April 16, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Apr 16, 2019, 7:33 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2019, 7:33 PM MST (02:33 UTC)
Expired
Apr 16, 2019, 10:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WGUS55 KVEF 170233
FFWVEF
AZC015-170530-
/O.NEW.KVEF.FF.W.0008.190417T0233Z-190417T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
733 PM MST TUE APR 16 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 1030 PM MST.

* At 731 PM MST, Doppler radar indicated continued rainfall across 
  the Sacramento Wash which is resulting in flash flooding over 
  Oatman Highway in Mohave County. Local law enforcement reported 
  flooding between mile marker 39 and 40 along the highway but area 
  roadways in the vicinity of Sacramento Wash are susceptible to 
  flash flooding as well. 

* Flash flooding will continue to be a threat for areas around the 
  Sacramento Wash from Golden Valley to Yucca including Oatman 
  Highway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3520 11413 3491 11416 3486 11415 3481 11416
      3481 11420 3504 11427 3520 11430

$$

TB3
2 follow-up statements
942 
WGUS75 KVEF 170345
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
845 PM MST TUE APR 16 2019

AZC015-170530-
/O.CON.KVEF.FF.W.0008.000000T0000Z-190417T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
845 PM MST TUE APR 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

At 843 PM MST, Doppler radar indicated heavy rain was tapering off 
along Oatman Highway just south of Golden Valley. The highway was 
already flooded and closed between mile markers 39 and 40, and it is 
possible that the water will flow down the Sacramento Wash and reach 
Oatman Topock Highway just north of Interstate 40 tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3520 11413 3491 11416 3486 11415 3481 11416
      3481 11420 3504 11427 3520 11430

$$

Morgan
041 
WGUS75 KVEF 170525
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1025 PM MST TUE APR 16 2019

AZC015-170533-
/O.EXP.KVEF.FF.W.0008.000000T0000Z-190417T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1025 PM MST TUE APR 16 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY WILL EXPIRE
AT 1030 PM MST...

The heavy rain has ended between Golden Valley and Yucca. Flooding 
is no longer expected to pose a threat in this area. Please continue 
to heed any remaining road closures. Anyone traveling the Oatman 
Topock Highway just north of Interstate 40 tonight should be alert 
for potential flooding at the Sacramento Wash.

LAT...LON 3520 11413 3491 11416 3486 11415 3481 11416
      3481 11420 3504 11427 3520 11430

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 3:28 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 16, 3:28 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
328 PM PDT Tue Apr 16 2019

.SYNOPSIS...
A storm system passing through the region today is bringing
cooler temps, showers, and isolated storms to much of the area.
Dry, warm weather is expected Wednesday through Friday as
temperatures rise well above seasonal normals.

&&

.DISCUSSION...Today through Monday.

Trough, currently located over the southern Great Basin, will
continue to dig southward and close off over northern Arizona this
evening. The associated sfc cold front has made it through the
northern half of our area and is now located right around the I-15
corridor in southern NV and northwest AZ. The initial Mohave
County pre-frontal band of showers is now exiting to the east of
Mohave County while the more robust area of activity is continuing
to develop just north and west of I-15. Inyo County and southern
Nye County have already sprouted a few thunderstorms in the Owens
Valley and Death Valley NP this afternoon. Instability is focused
in these areas currently as well as northern San Bernardino
County as the clouds yielded enough sunshine to allow for some sfc
heating. Mid-level lapses continue to look supportive of some
small hail and gusty winds. Elsewhere, storms will be much more
isolated having been shrouded in cloud cover for much of the day
so far. Showers and storms will continue to shift southeastward
going into tonight; exiting southern Nevada this evening and
northwest Arizona late tonight. Gusty winds will likely follow the
frontal passage and accompany shower and thunderstorm activity
with gusts around 40 mph possible. The cooler temps today will be
short-lived as the trough progresses eastward across AZ/NM
tomorrow and high pressure builds in behind through the end of the
work week. Temps will come back up quickly to near normal on
Wednesday and continue to warm through Friday under prevailing
ridge. Breezy, northerly winds will be present on Wednesday. The
Colorado River Valley will be borderline for a Lake Wind Advisory
as wind speeds come up to 20-25 mph but winds above 25 mph look to
be short-lived in any one spot.

The ridge will shift eastward Friday into Saturday as a series of
shortwaves pass through the region. One will pass to the south
Friday night into Saturday with little more than a supply of
additional high clouds and the second and third will pass across the
southern Great Basin Saturday and Sunday. These waves will moderate
temps Saturday and decrease temps a few degrees going to Sunday. Any
shower potential looks limited to the southern Great Basin both days
with breezy, southwest winds elsewhere on Saturday.

&&

.AVIATION...For McCarran...Light rain showers and associated lower
cigs around 6 kft will continue through around 02Z this evening. The
prevailing wind direction should stay from the northwest, however
the direction and speed could be quite variable due to the passing
showers. After 02Z, cigs will start to lift as clouds decrease
through the evening hours. Guidance shows a northwest wind building
back in across the valley late evening and overnight with gusts up
to 25 kts. Wind speeds will begin to decrease Wednesday afternoon
with the wind direction taking on a more northeast direction.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to numerous rain showers and isolated
thunderstorms will continue across southeast California, southeast
Nevada and northwest Arizona. The activity will dissipate from west
to east with precipitation clearing southeast Mohave County between
10 and 11 pm MST. The strong westerly winds concentrated over the
western Mojave Desert will weaken early this evening while northwest
winds overspread the region. Strongest north winds will be confined
to the Colorado River between Lake Mohave and Lake Havasu City
through Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Guillet
AVIATION....Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:42 PM MSTAreal Flood AdvisoryVEFMohave57 min
Apr 16, 7:56 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.